Advertisement
 

doctorslounge.com

 
Powered by
Careerbuilder

 

                    Home  |  Forums  |  Humor  |  Advertising  |  Contact
   Ask a Doctor

   News via RSS

   Newsletter

   Cardiology

   News

   Conferences

   CME

   Forum Archives

   Diseases

   Symptoms

   Labs

   Procedures

   Drugs

   Links
   Specialties

   Cardiology

   Dermatology

   Endocrinology

   Fertility

   Gastroenterology

   Gynecology

   Hematology

   Infections

   Nephrology

   Neurology

   Oncology

   Orthopedics

   Pediatrics

   Pharmacy

   Primary Care

   Psychiatry

   Pulmonology

   Rheumatology

   Surgery

   Urology

   Other Sections

   Membership

   Research Tools

   Medical Tutorials

   Medical Software

 

 Headlines:

 
 

Back to Cardiology Articles

Friday 21st January, 2005

 

Heart patients with gastrointestinal complications should use this combination rather than taking the anti-platelet drug Plavix.

 
 

tellfrnd.gif (30x26 -- 1330 bytes)send to a friend
 
prntfrnd.gif (30x26 -- 1309 bytes)printer friendly version
 

  Related
 
  Aspirin may not provide optimum anti-coagulation for all patients  
   

DALLAS ? Jan. 20, 2005 ? Heart patients with gastrointestinal complications should use low doses of aspirin combined with drugs that treat stomach ulcers rather than taking the anti-platelet drug Plavix, which has been thought to reduce bleeding ulcers, according to a gastroenterologist at UT Southwestern Medical Center and the Dallas Veterans Affairs Medical Center.

Physicians are challenged in treating heart patients who may be at high-risk for gastrointestinal bleeding from aspirin or other nonsteroidal anti-inflammatory drugs (NSAIDs). Factors that place patients at high-risk include a history of ulcers or gastrointestinal complications such as bleeding, increased age and congestive heart failure.

Low-dose aspirin (325 milligrams or less daily) has been shown to lower the risk of cardiovascular and cerebrovascular blood clots. It can, however, cause gastrointestinal ulceration and major bleeding, thereby limiting its overall usefulness even at the lowest effective amount. In an editorial in the current issue of The New England Journal of Medicine, Dr. Byron Cryer, associate professor of internal medicine at UT Southwestern, said current cardiology guidelines suggest patients who cannot take aspirin because of previous bleeding ulcers be given the drug clopidogrel (Plavix), which has been found to be marginally better than low-dose aspirin in preventing heart attacks and reducing bleeding ulcers. But, Plavix's effectiveness has not been proven in heart patients at greatest risk due to their history of gastrointestinal bleeding, and recent research indicates it actually may impair ulcer healing and markedly increase rates of bleeding.

"Clopidogrel inhibits new growth of small blood vessels in ulcers ? which is important for ulcer healing," said Dr. Cryer, a VA physician. "Although Plavix may not primarily cause gastrointestinal ulcers, through inhibition of new blood vessel growth, it may impair healing of background ulcers. When combined with the propensity to increase bleeding, these agents may convert small, silent ulcers into large ulcers that bleed profoundly."

Consequently, Dr. Cryer recommends that patients at high-risk for gastrointestinal complications who require blood clot-preventing therapy should consume the lowest effective dose of aspirin combined with drugs used to treat stomach ulcers (such as Aciphex, Nexium, Prevacid, Prilosec or Protonix) rather than take clopidogrel.

The New England Journal of Medicine editorial accompanies a study in the same issue of the journal by researchers from Hong Kong. The study evaluates the use of antiplatelet therapies in patients with a history of aspirin-induced upper gastrointestinal bleeding and found those who took clopidogrel had a 900 percent increase in recurrent bleeding from ulcers when compared to patients who took aspirin with esomeprazole (Nexium).

advertisement.gif (61x7 -- 0 bytes)
 

Are you a doctor or a nurse?

Do you want to join the Doctors Lounge online medical community?

Participate in editorial activities (publish, peer review, edit) and give a helping hand to the largest online community of patients.

Click on the link below to see the requirements:

Doctors Lounge Membership Application


Article reviewed by:

Dr. Tamer Fouad, M.D.

 

 advertisement.gif (61x7 -- 0 bytes)

 

 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright 2001-2012 DoctorsLounge. All rights reserved.